Alert archive / Kansas / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 36, NWS Dodge City, KS

May 21, 2020Grant County, Haskell County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at May 21, 2020, 8:17 PM CDT for Grant County, Haskell County, Kansas. It was in force for 43 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 21, 2020, 8:17 PM CDT (01:17 UTC)
Expired
May 21, 2020, 9:00 PM CDT
In force
43 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Tornado
Possible
Hail
2.5 in
Wind
60.0 mph

Counties Grant County, KS, Haskell County, KS

The radar

The Dodge City radar (KDDC), 102 km from the middle of the area, began a volume at 01:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 21, 8:20 PM CDTHAIL 25 Nw Cave, KS
May 21, 8:55 PM CDTHAIL 22 S Ryus, KSFROM FB.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 21, 3:15 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 1.3 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2020-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1349 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2020-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 83 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1349 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
1147 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
83 m²/s²
0-3 km storm-relative helicity
173 m²/s²
Significant tornado parameter
0.9
Supercell composite
8.0

Open this sounding in Storm Lab

The text

As transmitted.

370 
WUUS53 KDDC 220117
SVRDDC
KSC067-081-220200-
/O.NEW.KDDC.SV.W.0036.200522T0117Z-200522T0200Z/

BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
817 PM CDT Thu May 21 2020

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Eastern Grant County in southwestern Kansas...
  Western Haskell County in southwestern Kansas...

* Until 900 PM CDT.

* At 816 PM CDT, a severe thunderstorm was located near Ryus, moving
  north at 15 mph.

  HAZARD...Tennis ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* Locations impacted include...
  Satanta, Hickok and Ryus. 

There have been several reports of a landspout tornado north of 
Moscow with this storm. Other landspout tornadoes will be possible,
however the risk for a more substantial tornado is fairly low with
this storm.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

This is a dangerous storm. Prepare immediately for large destructive
hail capable of producing significant damage. People outside should
move to shelter inside a strong building,  and stay away from
windows.

&&

LAT...LON 3739 10092 3739 10127 3771 10133 3773 10097
TIME...MOT...LOC 0116Z 185DEG 14KT 3745 10115 

TORNADO...POSSIBLE
HAIL...2.50IN
WIND...60MPH
 
$$

UMSCHEID
1 follow-up statement
748 
WWUS53 KDDC 220143
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
843 PM CDT Thu May 21 2020

KSC067-081-220200-
/O.CON.KDDC.SV.W.0036.000000T0000Z-200522T0200Z/
Grant KS-Haskell KS-
843 PM CDT Thu May 21 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR EASTERN GRANT AND WESTERN HASKELL COUNTIES...

At 841 PM CDT, a severe thunderstorm was located near Ryus, moving
northeast at 15 mph. Another line of severe thunderstorms extended
from 10 miles north of Ulysses to 15 miles south southwest of
Ulysses. This line was moving east at 20 mph.

HAZARD...Two inch hail and 70 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect 
         considerable tree damage. Wind damage is also likely to 
         mobile homes, roofs, and outbuildings.

Locations impacted include...
Satanta, Hickok and Ryus. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

These are dangerous storms. Prepare immediately for large destructive
hail capable of producing significant damage. People outside should
move to a shelter, inside a strong building and away from windows.

&&

LAT...LON 3739 10092 3739 10127 3771 10133 3773 10097
TIME...MOT...LOC 0141Z 214DEG 15KT 3754 10100 

TORNADO...POSSIBLE
HAIL...2.00IN
WIND...70MPH
 
$$

UMSCHEID

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 5:55 PM CDT, 2 hours 22 minutes earlier.

Area forecast discussion, May 21, 5:55 PM CDT, 2 hours 22 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
555 PM CDT Thu May 21 2020

...updated aviation...

.SHORT TERM...(This evening through Friday)
Issued at 226 PM CDT Thu May 21 2020

MSAS showing weak surface low pressure centered over the western
Oklahoma panhandle with attendant cold front from wet of Syracuse
into southwest Nebraska this afternoon. Also a dryline and warmfront
extended south from near LBL into the Texas Panhandle. Ahead and
east of these features has been a stubborn field of stratus clouds
that has created a large temperatures difference from the upper 60s
to low 70s under the cloud cover and contrasted by low 80s over the
Sunny Syracuse-Johnson-Elkhart area. Latest HRRR initiate these
convective elements at 21 UTC along the cold front along the highway
25 corridor with organized elements reaching the highway 83 corridor
by around 10 pm. In addition to a hail and 60-70 mph wind threat, a
sizable area of 1 to 2 inch rain is likely with more localized areas
of 3 and 4 inches just as likely.  Increased Pops over the area as
widespread trailing stratiform precipitation is likely beyond
midnight even as the overall severe risk should be decreasing.
Uncertainty with respect to  and additional marginally elevated
severe pulse hail storms in the southeast will revolve around mid
level wave that will be moving into the area during the overnight
hours. Lows are forecast from the mid 50s west to more mild
summerlike 60s across south central Kansas.

.LONG TERM...(Friday night through Thursday)
Issued at 226 PM CDT Thu May 21 2020

Potential exists for thunderstorms to be ongoing early Friday
morning across the eastern and especially south central Kansas
counties as models show a mid level trough/weak pvu anomaly moving
though the area with still conditionally unstable air. This
should clear out though with sky becoming sunny area wide by
afternoon resulting in temperatures warming into the 80s all the
way to Hays. It will likely remain inactive later in the day
Friday with respect to convection, however the 850 wind field
transitions from weak easterly flow Friday to veering and
increasing winds though Saturday, with stronger south winds, and
better moisture transport ahead of a dryline for Saturday late
afternoon and Saturday evening. As a result , convection is
possible Saturday across the eastern counties. The southwest winds
will make temperatures much warmer on Saturday, before a cold
front tempers highs and focuses severe weather chances once again
along a southward propagating cold front through Sunday night.
This will setup Monday to likely be cooler and cloudy and perhaps
showery with diurnal thunderstorms.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 555 PM CDT Thu May 21 2020

The main concern for the TAF forecast is +TSRA for the terminals this
evening. All modes of severe threats will be possible with this activity...
landspouts, large hail, and severe outflow winds of 50+kt. Mid to late
evening is the most likely time of impacts to the terminals. This activity
will eventually evolve into a line and move out of the terminal space
by 06Z. Tranquil weather is expected thereafter. With continued moisture
advection, MVFR cigs may be possible once again by 12Z.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  56  81  59  91 /  60  20   0   0
GCK  53  81  56  91 /  80  10   0   0
EHA  54  84  56  91 /  40  10   0   0
LBL  54  83  58  93 /  50  20   0   0
HYS  57  80  56  88 /  80  20  10  10
P28  61  81  61  90 /  70  60  10  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Russell
LONG TERM...Russell
AVIATION...Sugden
Hazardous weather outlook, May 21, 3:45 AM CDT, 16 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
345 AM CDT Thu May 21 2020

KSZ030-031-043>046-061>066-074>081-084>090-221000-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
345 AM CDT Thu May 21 2020 /245 AM MDT Thu May 21 2020/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

There will be a chance for severe thunderstorms late today and
early tonight. The main hazards will be hail 2 inches and larger,
strong damaging winds greater up to 70 mph and periods of heavy
rainfall. An isolated tornado can not be ruled out.

Day 1 Hazards
-------------
* Tornado: Limited risk
* Hail: Limited risk
* Thunderstorm wind damage: Limited risk
* Lightning: Significant risk
* Non-thunderstorm wind: Limited risk

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Days 2-7 Discussion
-------------------

There will be a chance for strong to severe thunderstorms Sunday
night. Large hail and periods of heavy rainfall currently appear
to be the main hazards from these storms.

Days 2-7 Hazards
----------------
* Friday
  - Lightning: Elevated risk
  - Severe thunderstorm: Limited risk

* Saturday
  - Lightning: Limited risk
  - Non thunderstorm wind: Limited risk
  - Fire weather: Elevated risk

* Sunday
  - Lightning: Elevated risk
  - Non thunderstorm wind: Limited risk

* Monday
  - Lightning: Limited risk

* Tuesday
  - Lightning: Limited risk

* Wednesday
  - Lightning: Limited risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required after 4 pm, especially south
of a Garden City to Dodge City line.

&&

For more details visit our webpage
https://weather.gov/crh/ghwo?sid=ddc

In the hours before

Local storm report, May 21, 7:36 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
736 PM CDT THU MAY 21 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0733 PM     HAIL             9 SE SATANTA            37.35N 100.87W
05/21/2020  E2.50 INCH       SEWARD             KS   TRAINED SPOTTER

&&
Special weather statement, May 21, 7:43 PM CDT, 34 minutes before
Special Weather Statement
National Weather Service Dodge City KS
743 PM CDT Thu May 21 2020

KSZ043-220115-
Scott KS-
743 PM CDT Thu May 21 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SCOTT COUNTY UNTIL
815 PM CDT...

At 743 PM CDT, Doppler radar was tracking a strong thunderstorm near
Modoc, moving northeast at 20 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Scott City, Scott State Lake and Modoc.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
west central Kansas.

LAT...LON 3870 10069 3867 10069 3827 10112 3870 10113
TIME...MOT...LOC 0043Z 216DEG 18KT 3856 10102

Tatro
Local storm report, May 21, 7:48 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
748 PM CDT THU MAY 21 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0723 PM     HAIL             9 S SUBLETTE            37.36N 100.87W
05/21/2020  E2.50 INCH       SEWARD             KS   NWS EMPLOYEE

&&

MR
Local storm report, May 21, 8:08 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
808 PM CDT THU MAY 21 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0759 PM     HAIL             3 NE JOHNSON CITY       37.59N 101.71W
05/21/2020  E1.00 INCH       STANTON            KS   LAW ENFORCEMENT

&&
Local storm report, May 21, 8:12 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
812 PM CDT THU MAY 21 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0801 PM     TORNADO          8 SSW HICKOK            37.45N 101.27W
05/21/2020                   GRANT              KS   STORM CHASER

&&

MR
Special weather statement, May 21, 8:17 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Dodge City KS
817 PM CDT Thu May 21 2020

KSZ043>045-062-063-220145-
Finney KS-Kearny KS-Lane KS-Scott KS-Ness KS-
817 PM CDT Thu May 21 2020

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL KEARNY...
NORTHWESTERN FINNEY...NORTHWESTERN NESS...EASTERN SCOTT AND LANE
COUNTIES UNTIL 845 PM CDT...

At 816 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 11 miles south of Gove to near Healy to near
Shallow Water to 11 miles north of Deerfield. Movement was east at
30 mph.

Half inch hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Scott City, Dighton, Grigston, Healy, Friend, Shallow Water, Manning,
Pendennis, Amy and Shields.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
southwestern and west central Kansas.

LAT...LON 3870 10017 3856 10027 3837 10053 3812 10079
      3809 10123 3843 10092 3867 10082 3870 10079
TIME...MOT...LOC 0116Z 273DEG 30KT 3879 10044 3862 10055 3839 10086
3815 10111

Tatro

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 7:02 PM CDTSevere Thunderstorm WarningDDCHamilton, Stanton43 min
May 21, 7:07 PM CDTTornado WarningDDCKearny38 min
May 21, 7:12 PM CDTSevere Thunderstorm WarningDDCHaskell, Seward48 min
May 21, 7:14 PM CDTFlash Flood WarningDDCHamilton, Kearny2 hr
May 21, 7:28 PM CDTSevere Thunderstorm WarningDDCGrant, Haskell, Seward, Stevens47 min
May 21, 7:33 PM CDTSevere Thunderstorm WarningDDCStanton42 min
May 21, 7:37 PM CDTSevere Thunderstorm WarningDDCGrant, Kearny38 min
May 21, 7:43 PM CDTSpecial Weather StatementDDCScott32 min
May 21, 7:59 PM CDTSevere Thunderstorm WarningDDCGray, Haskell34 min
May 21, 8:08 PM CDTSevere Thunderstorm WarningDDCGrant, Stanton52 min
May 21, 8:10 PM CDTSevere Thunderstorm WarningDDCFinney, Grant, Kearny50 min
May 21, 8:17 PM CDTSpecial Weather StatementDDCLane28 min
May 21, 8:32 PM CDTTornado Warning Tornado observedDDCFinney, Kearny20 min
May 21, 8:35 PM CDTSevere Thunderstorm WarningDDCTrego55 min
May 21, 8:44 PM CDTSpecial Weather StatementDDCFinney, Lane46 min
May 21, 8:53 PM CDTSevere Thunderstorm WarningDDCGrant, Haskell, Seward, Stevens52 min
May 21, 8:54 PM CDTSevere Thunderstorm WarningDDCFinney51 min
May 21, 9:02 PM CDTTornado WarningDDCHaskell28 min
May 21, 9:23 PM CDTSpecial Weather StatementDDCEllis, Ness52 min
May 21, 9:26 PM CDTSpecial Weather StatementDDCFinney49 min
May 21, 9:36 PM CDTSpecial Weather StatementDDCGray39 min
May 21, 9:40 PM CDTSevere Thunderstorm WarningDDCGrant, Gray, Haskell, Meade, Seward, Stevens50 min
May 21, 9:48 PM CDTTornado WarningDDCGray, Haskell13 min
May 21, 9:51 PM CDTSpecial Weather StatementDDCHodgeman39 min
May 21, 9:56 PM CDTSpecial Weather StatementDDCRush49 min
May 21, 10:16 PM CDTSpecial Weather StatementDDCGray29 min
May 21, 10:27 PM CDTSevere Thunderstorm WarningDDCHaskell, Seward, Stevens48 min
May 21, 10:31 PM CDTSevere Thunderstorm WarningDDCFord, Gray, Meade32 min
May 21, 10:43 PM CDTSpecial Weather StatementDDCHodgeman47 min
May 21, 11:13 PM CDTSpecial Weather StatementDDCMeade, Seward47 min
May 22, 2:41 PM CDTRed Flag WarningDDCHamilton, Morton, Stanton30 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.